Alert archive / Montana / Red Flag Warnings in 2006

Red Flag Warning 10, NWS Great Falls, MT

September 13, 200612 counties in Montana

NWS Great Falls, MT issued this red flag warning at Sep 13, 2006, 4:55 AM MDT for 12 counties in Montana. It took effect at Sep 13, 2006, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 2006, 4:55 AM MDT (10:55 UTC)
In effect from
Sep 13, 2006, 12:00 PM MDT
Expired
Sep 13, 2006, 9:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT, Pondera County, MT, Powell County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 50 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2006-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2006-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4733 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTFX 131055
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
455 AM MDT WED SEP 13 2006

MTZ114>118-131900-
/O.UPG.KTFX.FW.A.0009.060913T1800Z-060914T0300Z/
/O.NEW.KTFX.FW.W.0010.060913T1800Z-060914T0300Z/
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
455 AM MDT WED SEP 13 2006

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WEST WINDS AND LOW RELATIVE HUMIDITIES OVER
CENTRAL AND SOUTHWEST MONTANA...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WEST WINDS AND LOW RELATIVE HUMIDITIES. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT.

GUSTY WEST WINDS 15 TO 30 MPH WITH LOCAL GUSTS TO 40 MPH WILL
DEVELOP THIS AFTERNOON. MINIMUM RELATIVE HUMIDITIES WILL FALL TO
BETWEEN 10 AND 20 PERCENT. MINIMUM RELATIVE HUMIDITIES WILL RISE
DURING THE EARLY EVENING AND BE ABOVE 20 PERCENT BY 9 PM. GUSTY
WEST WINDS WILL DIMINISH FAIRLY RAPIDLY EARLY THIS EVENING AND BE
BELOW 15 MPH BY 9 PM.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$
2 follow-up statements
000 
WWUS85 KTFX 131837
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1237 PM MDT WED SEP 13 2006

MTZ114>118-140300-
/O.CON.KTFX.FW.W.0010.000000T0000Z-060914T0300Z/
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
1237 PM MDT WED SEP 13 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR GUSTY WEST WINDS AND LOW RELATIVE HUMIDITIES OVER 
CENTRAL AND SOUTHWEST MONTANA...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

AN APPROACHING LOW PRESSURE SYSTEM HAS ALLOWED GUSTY WEST WINDS AT
15 TO 30 MPH TO DEVELOP OVER NORTHCENTRAL MONTANA AND THIS WILL
SPREAD SOUTH THROUGH THE REMAINDER OF CENTRAL AND SOUTHWEST
MONTANA THIS AFTERNOON. GUSTS TO 40 MPH WILL BE POSSIBLE AT TIMES
ALONG THE EAST SLOPES OF THE ROCKY MOUNTAIN FRONT AND OVER EXPOSED
RIDGETOPS. MINIMUM RELATIVE HUMIDITIES WILL FALL TO BETWEEN 10
AND 20 PERCENT...ESPECIALLY AT LOWER ELEVATIONS.

A COLD FRONT WILL MOVE THROUGH THE AREA THIS EVENING BETWEEN 1800
AND 2100. THIS WILL BRING COOLER TEMPERATURES WITH INCREASING
HUMIDITIES. WINDS WILL SHIFT TO THE NORTHWEST AND DECREASE SOME
AFTER 2100 BUT REMAIN BREEZY. 

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$
HOENISCH
000 
WWUS85 KTFX 140245
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
845 PM MDT WED SEP 13 2006


MTZ114>118-140345-
/O.EXP.KTFX.FW.W.0010.000000T0000Z-060914T0300Z/
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
845 PM MDT WED SEP 13 2006

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. WINDS
HAVE DECREASED AND RELATIVE HUMIDITIES HAVE RISEN. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 13, 3:36 AM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 13, 3:36 AM MDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
336 AM MDT WED SEP 13 2006

.DISCUSSION...
TODAY THROUGH FRIDAY...THE MAJOR CHANGE IN THE WEATHER STILL LOOKS
ON TRACK AS MODELS FORECAST A STRONG UPPER LOW TO GRADUALLY DEVELOP
OVER THE PACIFIC NORTHWEST ON FRIDAY. AS WE GET CLOSER TO THE
EVENT MODELS ARE BECOMING MORE IN AGREEMENT SO CONFIDENCE IN THE
FORECAST IS INCREASING. TODAY WILL BE THE LAST WARM DAY AND
MODELS ARE NOW IN AGREEMENT THAT IT WILL BE A WINDY DAY AS WELL.
FOR TONIGHT EXPECT DOWNSLOPE WINDS TO DIMINISH. MEANWHILE A BAND
OF MOISTURE AHEAD OF THE DEVELOPING UPPER LOW IS EXPECTED TO
SLOWLY MOVE EAST INTO THE NW ZONES. ON THU EXPECT THE BAND OF
MOISTURE TO CONTINUE TO MOVE EAST. IT APPEARS THERE WILL BE A
WEATHER DISTURBANCE MOVING NE THROUGH THE EASTERN ZONES THURSDAY
AFTERNOON AND EVENING AND HAVE RAISED SOME POPS. THINGS BEGIN TO
GET INTERESTING ON FRIDAY AS MOISTURE AHEAD OF THE UPPER LOW FLOWS
OVER A COLD AIRMASS AT THE SURFACE. THIS PATTERN SHOULD LEAD TO
PRECIPITATION. EXACT DETAILS REMAIN IN QUESTION BUT HAVE RAISED
MOST POPS. COOLING TREND LOOKS ON TRACK BUT HAVE BECOME MORE
AGRESSIVE WITH COOLING ON FRIDAY BASED ON LATEST GUIDANCE. SNOW
LEVELS WILL GRADUALLY LOWER FROM 10,000 TO 11,000 FEET TODAY TO
BETWEEN 6000 AND 7000 FEET FOR FRIDAY WITH SNOW LEVELS LIKELY
BETWEEN 4500 AND 5000 FEET IN THE GLACIER PARK AREA.

FRIDAY NIGHT AND SATURDAY...A STRONG AREA OF SURFACE LOW PRESSURE IS
EXPECTED TO DEVELOP OVER NORTHERN WYOMING FRIDAY NIGHT AND THIS AREA
OF LOW PRESSURE WILL MOVE EAST INTO THE UPPER MIDWEST ON SATURDAY.
AT THE SAME TIME...A STRONG AREA OF HIGH PRESSURE WILL MOVE SOUTH
FROM NORTHERN ALBERTA. THE END RESULT WILL BE WIDESPREAD
PRECIPITATION OVER MUCH OF THE REGION FRIDAY NIGHT THROUGH SATURDAY.
FORECAST MODELS ARE SHOWING TOTAL PRECIP AMOUNTS RANGING FROM 1 TO 2
INCHES. ADDITIONALLY...ENOUGH COLD AIR WILL BE IN PLACE FOR SNOW TO
FALL FOR AT LEAST HALF OR MORE OF THIS ENTIRE EVENT. THUS SNOW
ACCUMULATIONS WILL LIKELY EXCEED A FOOT IN THE MOUNTAINS. A MUCH
HARDER FORECAST IS FOR THE LOWER ELEVATIONS OF NORTH CENTRAL
MONTANA. LATEST FORECAST MODELS INDICATE TEMPERATURES WILL BE NEAR
TO JUST ABOVE FREEZING AT THE LOWER ELEVATIONS. THERE IS A GOOD
CHANCE THE RAIN WILL CHANGE TO SNOW AT LOWER ELEVATIONS LATE FRIDAY
NIGHT. THEN BY MID MORNING SATURDAY...THE SNOW IS EXPECTED TO CHANGE
BACK TO RAIN. HOWEVER...IF TEMPERATURES REMAIN NEAR FREEZING DURING
THE DAY ON SATURDAY...THE PRECIP WILL FALL IN THE FORM OF ALL
SNOW...RESULTING IN SIGNIFICANT SNOW ACCUMULATIONS AT LOWER
ELEVATIONS. THIS WILL BE WATCHED VERY CLOSELY OVER THE NEXT 24 TO 36
HOURS. WINTER STORM HIGHLIGHTS WILL LIKELY BE ISSUED LATER THIS WEEK
FOR THE MOUNTAINS...AND POSSIBLY FOR SOME OF THE LOWER ELEVATION
LOCATIONS DEPENDING ON EXACTLY HOW COLD IT GETS. FOR NOW
THOUGH...THE FORECAST FOR SATURDAY IS TO HAVE TEMPERATURES WARM
ABOVE FREEZING CHANGING ANY SNOW BACK TO RAIN...BUT THIS IS BEING
WATCHED CLOSELY AGAIN AND SIGNIFICANT CHANGES TO SATURDAYS FORECAST
ARE STILL POSSIBLE.

FOR SUNDAY...AN UNSTABLE NORTHWESTERLY FLOW ALOFT WILL RESIDE OVER
THE REGION...ALLOWING FOR SCATTERED SHOWERS TO DEVELOP OVER THE
REGION. TEMPERATURES WILL MODERATE A BIT FROM SATURDAY.

ON MONDAY...A NEW UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BEGIN TO
BUILD OVER THE REGION ALLOWING FOR THE RETURN OF A BIT MORE
SEASONABLE TEMPERATURES AND DRIER WEATHER. BRUSDA

TUESDAY AND WEDNESDAY...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL
BE OVER THE REGION ON TUESDAY...MOVING INTO EASTERN MONTANA BY
WEDNESDAY...AS AN UPPER LEVEL TROUGH OVER THE PACIFIC NORTHWEST
DIGS INTO SOUTHERN OREGON. THUS...WILL GO FOR NEAR SEASONAL AVERAGE
TEMPERATURES. IT WILL BE MOSTLY DRY TUESDAY...EXCEPT FOR SCATTERED
SHOWERS OVER THE MOUNTAINS. SHOWERS WILL SPREAD EAST BY WEDNESDAY
AS THE UPPER LEVEL FLOW BECOMES MORE SOUTHWESTERLY AND UNSTABLE.
WILLIAMSON DC

&&

.AVIATION...
UPDATED 0455Z.
A FLAT UPPER LEVEL RIDGE OVER THE WESTERN CONUS WILL PROVIDE FOR A
MODERATE WESTERLY FLOW ALOFT OVER THE AREA THROUGH THE NIGHT. JUST A
FEW HIGH CLOUDS ARE EXPECTED OVERNIGHT AS THE AIRMASS IS STABLE AND
QUITE DRY. A DISTURBANCE WILL CAUSE THE FLOW TO TIGHTEN LATE
WEDNESDAY MORNING...BRINGING INCREASING WESTERLY WINDS AND THICKER
CLOUD COVER TO THE AREA WEDNESDAY AFTERNOON. BY LATE WEDNESDAY
AFTERNOON AN INCOMING UPPER LEVEL TROUGH WILL BEGIN TO INFLUENCE THE
AREA FOR EVEN MORE CLOUDS AND A CHANCE OF SHOWERS IN THE NORTH. VFR
CONDITIONS WILL STILL PREVAIL WITH HAZY SKIES DUE TO WILDFIRE
SMOKE...VISIBILITIES MAY BE SLIGHTLY REDUCED IN VALLEY LOCATIONS.
THOMSON

&&

.FIRE WEATHER...
MODELS ARE ON THE SAME PAGE TODAY IN FORECASTING GUSTY WESTERLY
WINDS. THIS COMBINED WITH CURRENT FIRE DANGERS AND EXPECTED MINIMUM
RELATIVE HUMIDITIES BELOW 20 PERCENT WILL LEAD TO RED FLAG
CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  82  44  62  41 /  10  20  50  50
CTB  75  41  53  35 /  20  40  60  50
HLN  86  52  63  45 /   0  20  50  40
BZN  86  41  70  39 /   0  10  30  50
WEY  80  33  66  35 /   0   0  20  40
DLN  83  45  65  42 /   0  10  40  40
HVR  85  44  63  45 /  10  20  40  40
LWT  83  45  65  44 /   0  10  30  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
MTZ114-MTZ115-MTZ116-MTZ117-MTZ118.

&&

SHORT TERM...BLANK
LONG TERM...BRUSDA
AVIATION...BRUSDA

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 13, 4:45 AM MDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
445 AM MDT WED SEP 13 2006

MTZ008>015-044>055-141100-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
445 AM MDT WED SEP 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

RED FLAG WARNING TODAY FOR PORTIONS OF NORTH CENTRAL AND SOUTHWEST
MONTANA.

A RED FLAG WARNING IS IN EFFECT FOR TODAY FOR ALL OF SOUTHWEST
MONTANA AND PORTIONS OF NORTH CENTRAL MONTANA. GUSTY WEST
WINDS...COMBINED WITH LOW HUMIDITIES WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MAJOR WINTER STORM POSSIBLE OVER PORTIONS OF NORTH CENTRAL AND
SOUTHWEST MONTANA FRIDAY NIGHT THROUGH SATURDAY.

A MAJOR CHANGE IN THE WEATHER PATTERN IS EXPECTED TO BEGIN ON
THURSDAY...WITH THE PASSAGE OF A CANADIAN COLD FRONT. COLDER AIR
WILL START TO MOVE SOUTH INTO MONTANA THURSDAY...WITH EVEN COLDER
AIR EXPECTED TO MOVE INTO THE REGION FOR FRIDAY NIGHT AND
SATURDAY. A MIX OF RAIN AND SNOW CAN BE EXPECTED IN THE MOUNTAINS
AS EARLY AS THURSDAY...BUT BY LATE FRIDAY NIGHT THERE WILL BE
ENOUGH COLD AIR IN PLACE TO CHANGE THE RAIN TO SNOW OVER MOST
LOWER ELEVATION LOCATIONS OF NORTH CENTRAL MONTANA. THERE IS THE
POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS FROM FRIDAY NIGHT
THROUGH SATURDAY NIGHT FOR ELEVATIONS ABOVE 5000 FEET IN THE ROCKY
MOUNTAIN FRONT AND IN THE MOUNTAINS BETWEEN GREAT FALLS AND
LEWISTOWN. ADDITIONALLY...ACCUMULATING SNOWS ARE NOW POSSIBLE AT
SOME LOWER ELEVATION LOCATIONS...INCLUDING THE CITIES OF GREAT
FALLS...CUT BANK...AND LEWISTOWN. ON SATURDAY...DAYTIME
TEMPERATURES ARE EXPECTED TO CLIMB ABOVE FREEZING FOR LOWER
ELEVATIONS LOCATIONS...CHANGING THE RAIN BACK TO SNOW.
HOWEVER...SOME FORECAST MODELS ARE NOW INDICATING THAT THE
TEMPERATURES WILL NOT GO BACK ABOVE FREEZING ON
SATURDAY...ALLOWING FOR THE PRECIPITATION TO REMAIN IN THE FORM
OF ALL SNOW. THUS THERE WOULD BE SIGNIFICANT SNOW ACCUMULATIONS
OVER SOME LOWER ELEVATIONS LOCATIONS.

OVER SOUTHWEST MONTANA...A MIX OF RAIN AND SNOW IS LIKELY IN THE
VALLEYS...WITH ACCUMULATING SNOWS GENERALLY ABOVE 5500 FEET.

ANY HUNTERS...RANCHERS...FIRE WEATHER INTERESTS...PERSONS WHO
HAVE OUTDOOR ACTIVITIES...OR THOSE THAT PLAN TO TRAVEL THROUGH
NORTH CENTRAL OR SOUTHWEST MONTANA FRIDAY THROUGH SUNDAY...SHOULD
BE PREPARED FOR WINTER LIKE CONDITIONS. LISTEN FOR FURTHER UPDATES
ON THIS DEVELOPING WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Montana, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.